Phenytoin and Cognitive Decline
To the Editor:
We read with great interest the article by Naidech et al1 on the association of phenytoin exposure and cognitive disability after subarachnoid hemorrhage. The authors speculate on a number of reasons for this association, to which we would like to add the possibility of a pharmacokinetic interaction compromising the protective effects of nimodipine.
Phenytoin induces the hepatic microsomal enzyme system (cytochrome p-450 isozymes). Induction of the CYP isozyme system may begin within 48 hours of phenytoin administration.2 Nimodipine is a high extraction ratio drug and undergoes extensive first-pass metabolism in both the intestinal wall and liver. The oral bioavailability of nimodipine is less than 13%. The metabolism of nimodipine is mediated primarily by cytochrome p-450 (CYP 3A4). Indeed, it is reasonable to speculate that a pharmacokinetic interaction may exist between these 2 agents that may result in reduced efficacy of nimodipine.
A study evaluating nimodipine pharmacokinetics in a group of epileptic patients found that comedication with the CYP inducers phenytoin or carbamazepine resulted in a decrease of the area under the concentration time curve (AUC) of nimodipine of approximately 85%.3 In other words, treatment with an inducing antiepileptic drug such as phenytoin significantly reduces nimodipine bioavailability. In this same trial, patients receiving concomitant valproic acid (an antiepileptic drug that does not induce CYP 3A4) did not result in a reduction in nimodipine AUC. The clinical implications of this are that nimodipine oral doses may need to be substantially increased to compensate for this reduced bioavailability.
Vasospasm and infarction are predictors of cognitive outcome after subarachnoid hemorrhage.4,5 Any protective effect conferred by nimodipine in this setting6 may therefore have been mitigated by the coadministration of phenytoin.
Naidech AM, Kreiter KT, Janjua N, Ostapkovich N, Parra A, Commichau C, Connolly ES, Mayer SA, Fitzsimmons BF. Phenytoin exposure is associated with functional and cognitive disability after subarachnoid hemorrhage. Stroke. 2005; 36: 583–587.
Kreitner KT, Copeland D, Bernardini GL, Bates JE, Peery S, Claassen J, Du YE, Stern Y, Connolly ES, Mayer SA. Predictors of cognitive dysfunction after subarachnoid hemorrhage. Stroke. 2002; 33: 200–209.
Rinkel G, Feigin V, Algra A, Bergh W, Vermeulen M, Gijn J. Calcium antagonists for aneurysmal subarachnoid haemorrhage. Cochrane Database Syst Rev. 2005; 25.
We thank Drs Lock and Gidal for their insightful comments and agree that inhibition of nimodipine may be another potential mechanism for phenytoin’s association with poor outcome after subarachnoid hemorrhage (SAH). Unfortunately, nimodipine levels are not routinely available. This may be a subject for further study.
Because cerebral infarction is hardly the only predictor of poor outcome after SAH, decreased effectiveness of nimodipine is unlikely to be the only culprit. Fever, physiological derangement, pneumonia, and hyperglycemia all require neurologic critical care management and impact outcomes.